- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Combinatorics
Volume 2012 (2012), Article ID 409505, 6 pages
New Partition Theoretic Interpretations of Rogers-Ramanujan Identities
Center for Advanced Study in Mathematics, Panjab University, Chandigarh 160014, India
Received 13 January 2012; Revised 4 March 2012; Accepted 5 March 2012
Academic Editor: Toufik Mansour
Copyright © 2012 A. K. Agarwal and M. Goyal. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The generating function for a restricted partition function is derived. This in conjunction with two identities of Rogers provides new partition theoretic interpretations of Rogers-Ramanujan identities.
1. Introduction, Definitions, and the Main Results
The following two “sum-product” identities are known as Rogers-Ramanujan identities where and is a rising -factorial defined by for any constant .
If is a positive integer, then obviously They were first discovered by Rogers  and rediscovered by Ramanujan in 1913. MacMahon  gave the following partition theoretic interpretations of (1.1), respectively.
Theorem 1.1. The number of partitions of into parts with the minimal difference 2 equals the number of partitions of into parts .
Theorem 1.2. The number of partitions of with minimal part 2 and minimal difference 2 equals the number of partitions of into parts .
Theorems 1.1-1.2 were generalized by Gordon , and Andrews  gave the analytic counterpart of Gordon’s generalization. Partition theoretic interpretations of many more -series identities like (1.1) have been given by several mathematicians. See, for instance, Göllnitz [5, 6], Gordon , Connor , Hirschhorn , Agarwal and Andrews , Subbarao , Subbarao and Agarwal .
Our objective in this paper is to provide new partition theoretic interpretations of identities (1.1) which will extend Theorems 1.1 and 1.2 to 3-way partition identities. In our next section, we will prove the following result.
Theorem 1.3. For a positive integer , let denote the number of partitions of such that the smallest part (or the only part) is ≡ k, and the difference between any two parts is . Then Theorem 1.3 in conjunction with the following two identities of Rogers [1, p.330] and [13, p.331] (see also Slater [14, Identities (20) and (16)]) extends Theorems 1.1 and 1.2 to the following 3-way partition identities, respectively.
Theorem 1.4. Let denote the number of partitions of into parts , let denote the number of partitions of with minimal difference 2, and let denote the number of partitions of into parts . Then where is as defined in Theorem 1.3.
Example 1.5. , since the relevant partitions are 9, , , , . , since the relevant partitions are 9, , , , .
Also, Table 1 shows the relevant partitions enumerated by and for .
Theorem 1.6. Let denote the number of partitions of such that the parts are ≥2, and the minimal difference is 2. Let denote the number of partitions of into parts . Then where is as defined in Theorem 1.3 and as defined in Theorem 1.4.
Example 1.7. , since the relevant partitions are 9, , . , since the relevant partitions are , , . Also, Table 2 shows the relevant partitions enumerated by for .
2. Proof of the Theorem 1.3
Let denote the number of partitions of enumerated by into parts. We shall first prove that To prove the identity (2.1), we split the partitions enumerated by into two classes: (i)those that have least part equal to ,(ii)those that have least part greater than .
We now transform the partitions in class (i) by deleting the least part and then subtracting 2 from all the remaining parts. This produces a partition of into exactly parts, each of which is ≥ (since originally the second smallest part was ≥); furthermore, since this transformation does not disturb the inequalities between the parts, we see that the transformed partition is of the type enumerated by .
Next, we transform the partitions in class (ii) by subtracting 4 from each part. This produces a partition of into parts, each of which is ≥, as in the first case; here too, the inequalities between the parts are not disturbed, we see that the transformed partition is of the type enumerated by .
The above transformations establish a bijection between the partitions enumerated by and those enumerated by .
This proves the identity (2.1).
In this paper MacMahon’s Theorems 1.1 and 1.2 have been extended to 3-way identities. The most obvious question which arises from this work is the following: Does Gordon’s generalization of Theorems 1.1 and 1.2 also admit similar extension? We must add that different partition theoretic interpretations of identities (1.6) are found in the literature (see for instance [15, 16]).
The authors thank the referees for their helpful comments. A. K. Agarwal is an Emeritus Scientist, CSIR.
- L. J. Rogers, “Second memoir on the expansion of certain infinite products,” Proceedings of the London Mathematical Society, vol. 25, pp. 318–343, 1894.
- P. A. MacMahon, Combinatory Analysis, vol. 2, Cambridge University Press, New York, NY, USA, 1916.
- B. Gordon, “A combinatorial generalization of the Rogers-Ramanujan identities,” American Journal of Mathematics, vol. 83, pp. 393–399, 1961.
- G. E. Andrews, “An analytic generalization of the Rogers-Ramanujan identities for odd moduli,” Proceedings of the National Academy of Sciences of the United States of America, vol. 71, pp. 4082–4085, 1974.
- H. Göllnitz, Einfache Partitionen, Diplomarbeit W.S., Göttingen, Germany, 1960.
- H. Göllnitz, “Partitionen unit differenzen-bedingun-gen,” Journal für die Reine und Angewandte Mathematik, vol. 225, pp. 154–190, 1967.
- B. Gordon, “Some continued fractions of the Rogers-Ramanujan type,” Duke Mathematical Journal, vol. 32, pp. 741–748, 1965.
- W. G. Connor, “Partition theorems related to some identities of Rogers and Watson,” Transactions of the American Mathematical Society, vol. 214, pp. 95–111, 1975.
- M. D. Hirschhorn, “Some partition theorems of the Rogers-Ramanujan type,” Journal of Combinatorial Theory, vol. 27, no. 1, pp. 33–37, 1979.
- A. K. Agarwal and G. E. Andrews, “Hook differences and lattice paths,” Journal of Statistical Planning and Inference, vol. 14, no. 1, pp. 5–14, 1986.
- M. V. Subbarao, “Some Rogers-Ramanujan type partition theorems,” Pacific Journal of Mathematics, vol. 120, no. 2, pp. 431–435, 1985.
- M. V. Subbarao and A. K. Agarwal, “Further theorems of the Rogers-Ramanujan type theorems,” Canadian Mathematical Bulletin, vol. 31, no. 2, pp. 210–214, 1988.
- L. J. Rogers, “On two theorems of combinatory analysis and some allied identities,” Proceedings of the London Mathematical Society, vol. 16, pp. 315–336, 1917.
- L. J. Slater, “Further identies of the Rogers-Ramanujan type,” Proceedings of the London Mathematical Society, vol. 54, pp. 147–167, 1952.
- G. E. Andrews and R. Askey, “Enumeration of partitions: the role of eulerian series and q-orthogonal polynomials,” in Higher Combinatorics, M. Aigner, Ed., pp. 3–26, D. Reidel, Dordrecht, The Netherlands, 1977.
- D. M. Bressoud, “A new family of partition identities,” Pacific Journal of Mathematics, vol. 77, pp. 71–74, 1978.